Trimethoprim-Sulfamethoxazole (TMP-SMX) Induced Severe Syste
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Abstract
Objective: Trimethoprim-Sulfamethoxazole (TMP-SMX) is a relatively commonly prescribed antibiotic. One of the rare but dramatic reactions to TMP-SMX is severe systemic reaction which can mimic sepsis or septic shock and this can be a diagnostic challenge especially in critical care setting. The objective is to raise information about this side effect. Study Selection: The case series includes two patients’ reports. The first patient was 85 year old woman who received TMP-SMX before dental extraction and presented with rash and fever. She met SIRS criteria with leukocytosis, bandemia, lactic acidosis and acute kidney injury. All the infectious work remained negative. She improved with supportive care. She received TMP-SMX again after a few weeks and again presented with similar clinical course. Again the infectious work up remained negative and she improved with supportive care. It was thought that TMP-SMX contributed to this. The second patient was 85 year old man who took TMP-SMX for right leg cellulitis and presented with systemic inflammatory response resembling septic shock. All the infectious work up remained negative. The patient recovered completely with supportive care. TMP-SMX was thought to be responsible for the side effect. Conclusion: TMP-SMX induced systemic reaction resembling anaphylaxis or sepsis is rare. Symptoms are very similar to classic sepsis and septic shock including fever, chills, leukocytosis and hemodynamic instability. This has been described mostly in HIV patients but this may happen in non-HIV patients as well.


https://www.omicsonline.org/open-access/trimethoprimsulfamethoxazole-tmpsmx-induced-severe-systemic-reaction-2161-105X-1000393.php?aid=86113
Like
Comment
Share